Hail, Jewell
- When
- May 23, 7:40 PM CST
- Where
- Jewell County, 2 mi N of Esbon
- Measured
- 1.25 in hail
- Property damage
- $5,000
- Crop damage
- $75,000
- Reported by
- COOP STATION
- Coordinates
- 39.850, -98.433
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 23, 1:25 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPOS NATIONAL WEATHER SERVICE HASTINGS NE 225 PM CDT TUE MAY 23 2006 .SHORT TERM...MAIN PROBLEM IN THE SHORT TERM IS CHANCES OF SEVERE THUNDERSTORMS TONIGHT. AFTERNOON SURFACE ANALYSIS PLACES A SURFACE TROUGH ACROSS WESTERN SOUTH DAKOTA THROUGH WESTERN NEBRASKA INTO WESTERN KANSAS. WATER VAPOR IMAGERY SHOWS A NICE SPIN/UPPER LOW OVER NORTHEAST WYOMING...AND THE LATEST RADAR MOSAIC SHOWS THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA NEAR THE SURFACE BOUNDARY. 12Z NAM/GFS ARE IN RELATIVE AGREEMENT WITH THE SCENARIO FOR TONIGHT. THE UPPER LOW WILL LIFT ACROSS THE DAKOTAS THIS EVENING WHICH WILL HELP SHOVE THE SURFACE BOUNDARY INTO THE WESTERN PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON. INSTABILITY WILL NOT BE A PROBLEM WITH SURFACE DEWPOINTS IN THE MID 50S TO MID 60S AND SBCAPE VALUES UP TO 2500 J/KG. DEEP LAYER SHEAR (0-6 KM) APPEARS SUFFICIENT FOR SUPERCELLS WITH VALUES APPROACHING 45 KTS. THERE WILL BE A COUPLE OF LIMITING FACTORS FOR TORNADOES WITH WEAK LOW LEVEL (0-1KM) SHEAR AND HIGH LCL/LFC HEIGHTS...SO THE MAIN THREATS WILL BE DAMAGING WINDS WITH INVERTED-V SOUNDINGS AND LARGE HAIL. IT SHOULD TAKE FAIRLY IMPRESSIVE CORES TO DEVELOP 1 INCH HAIL TODAY WITH FREEZING LEVELS OF 13KFT AGL. THE DRY AIR COMES IN RELATIVELY RAPIDLY THIS EVENING WITH STORMS ENDING FROM WEST TO EAST. HAVE ONLY THE EAST WITH A POP STILL AFTER MIDNIGHT...BUT THAT TOO SHOULD COME TO AN END BY EARLY WEDNESDAY MORNING. AFTER TONIGHT...IT AGAIN LOOKS MAINLY DRY THROUGH 12Z FRIDAY. THE UPPER LOW MOVES INTO MINNESOTA ON WEDNESDAY WHICH COULD BRING SOME WRAP AROUND SHOWERS TO MAINLY EASTERN NEBRASKA...SO WILL KEEP THE FORECAST AREA DRY. WILL ALSO HAVE TO WATCH CONVECTION OVER THE HIGH PLAINS THURSDAY NIGHT...HOWEVER THINK THAT THIS WILL MAINLY STAY WEST AND SOUTH OF THE CWA SO WILL NOT ADD POPS YET. .LONG TERM...12Z FRIDAY THROUGH TUESDAY. MAIN CONCERN IN THE LONG TERM IS HOW WARM TEMPS WILL GET THIS WEEKEND...ALONG WITH SOME MINIMAL PRECIPITATION CHANCES. A WEAK UPPER LEVEL SHORTWAVE RIDGE MOVES ACROSS THE CENTRAL PLAINS ON FRIDAY WHILE A SURFACE TROUGH DEEPENS IN THE LEE OF THE ROCKIES. BOTH THE NAM AND GFS ARE HINTING AT AN MCS POSSIBLY BRUSHING THE FAR SOUTHERN CWA EARLY FRIDAY MORNING. HAVE OPTED TO LEAVE OUT POPS FOR NOW AS HIGH PLAINS CONVECTION HAS STRUGGLED LATELY TO MAKE IT THIS FAR EAST. ALSO GIVEN STEERING FLOW...IT COULD EASILY MISS US TO THE SOUTH. THUS WILL HOLD OFF FOR NOW AND CONTINUE TO MONITOR IN LATER FORECAST PACKAGES. WITH SOUTHERLY WINDS AT LOW LEVELS AND BUILDING HEIGHTS ALOFT...FRIDAY CONTINUES TO LOOK WARM WITH HIGHS IN THE LOWER TO MID 90S LIKELY. THE LLJ KICKS IN FRIDAY NIGHT...AND HAVE ADDED SLIGHT CHANCE POPS ACROSS THE FAR EASTERN CWA WHERE LOW-LEVEL JET IS POKING INTO. SOUTHWEST FLOW ALOFT SPREADS ACROSS THE REGION ON SATURDAY AS A TROUGH MOVES ACROSS THE INTERMOUNTAIN WEST. THE LEE SURFACE TROUGH REMAINS IN PLACE...CONTINUING TO DRIVE SOUTHERLY WINDS. WITH STRONG WAA...850MB TEMPS SOAR INTO THE UPPER 20S TO NEAR 30. SATURDAY LOOKS TO BE THE WARMEST DAY OF THE PERIOD. THE LEE TROUGH PULLS EAST INTO THE EASTERN HIGH PLAINS ON SUNDAY. LOOKS LIKE ANOTHER WARM DAY WITH SOUTHERLY SURFACE WINDS CONTINUING AND SOUTHWEST FLOW ALOFT. WITH THE SURFACE BOUNDARY LINGERING IN THE AREA SUNDAY INTO MONDAY AND SOME MOISTURE AND RESULTING INSTABILITY FROM DAYTIME HEATING...THERE IS A SMALL POTENTIAL FOR CONVECTION. FOR NOW HAVE DECIDED TO KEEP POPS CONFINED TO THE MONDAY AFTERNOON AND MONDAY NIGHT PERIOD WHEN THE MODELS ARE IN DECENT CONSENSUS OF DROPPING THE BOUNDARY FARTHER SOUTH INTO THE CWA. TEMPS ON TUESDAY SHOULD BE SLIGHTLY COOLER ESPECIALLY ACROSS THE NORTH PER BOUNDARY SLIDING SOUTH LATE DAY MONDAY...HOWEVER HIGHS STILL LOOK WELL ABOVE AVERAGE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && CK/KB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 833 PM CDT TUE MAY 23 2006 KSZ005-017-NEZ039>041-046>049-060>062-072>075-082>084-250145- PHILLIPS-ROOKS-VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK- DAWSON-BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN- FRANKLIN- 833 PM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS GENERALLY WEST OF HIGHWAY 281. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ006-007-018-019-NEZ063-064-076-077-085>087-250145- SMITH-JEWELL-OSBORNE-MITCHELL-HAMILTON-YORK-CLAY-FILLMORE-WEBSTER- NUCKOLLS-THAYER- 833 PM CDT TUE MAY 23 2006 ...SEVERE THUNDERSTORMS REMAIN LIKELY THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS EAST OF HIGHWAY 281. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO PUSH EASTWARD ACROSS THE AREA. HIGH WINDS AND HAIL ARE LIKELY WITH THESE STORMS. THE STORMS SHOULD MOVE OUT OF THE AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE OUTLOOK AREA FRIDAY NIGHT...AND THEN AGAIN MONDAY INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL CONTINUE TO BE NEEDED THROUGH MIDNIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KISNER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
755 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL GLENVIL 40.50N 98.25W
05/23/2006 E1.00 INCH CLAY NE LAW ENFORCEMENT
WITH HEAVY RAINS
&&
KISNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
806 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM TSTM WND GST 6 ESE CLAY CENTER 40.49N 97.95W
05/23/2006 E55.00 MPH CLAY NE CO-OP OBSERVER
SMALL TREE LIMBS DOWN
&&
KISNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 809 PM CDT TUE MAY 23 2006 KSZ019-240145- MITCHELL- 809 PM CDT TUE MAY 23 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MITCHELL COUNTY... AT 806 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF LUCAS TO 22 MILES SOUTH OF LURAY TO 32 MILES SOUTHEAST OF HAYS...AND MOVING NORTHEAST AT 25 MPH. * THUNDERSTORMS WILL BE NEAR... HUNTER AT 815 PM CDT... VICTOR AT 830 PM CDT... GLEN ELDER AT 845 PM CDT... DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 50 MPH ARE EXPECTED WITH THESE STORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
812 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 4 N HASTINGS 40.65N 98.39W
05/23/2006 ADAMS NE NWS EMPLOYEE
CENTER PIVOT OVERTURNED
0806 PM HAIL CLAY CENTER 40.52N 98.05W
05/23/2006 M1.00 INCH CLAY NE LAW ENFORCEMENT
50-60 MPH WINDS
&&
KISNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
819 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL DONIPHAN 40.77N 98.37W
05/23/2006 E1.00 INCH HALL NE PUBLIC
1.60 RAIN
&&
KISNERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
833 PM CDT TUE MAY 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 6 ESE CLAY CENTER 40.49N 97.95W
05/23/2006 E60 MPH CLAY NE CO-OP OBSERVER
&&
KISNERThe Grand Island radar (KUEX), 52 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506126.